Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 29, NWS Bismarck, ND

September 13, 20084 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 13, 2008, 3:08 AM MDT for 4 counties in North Dakota. It took effect at Sep 13, 2008, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2008, 3:08 AM MDT (09:08 UTC)
In effect from
Sep 13, 2008, 12:00 PM MDT
Expired
Sep 13, 2008, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 130908
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
408 AM CDT SAT SEP 13 2008

...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA
TODAY...

.GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND A STRONG COLD FRONT
TODAY. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO AROUND 40
MPH ARE EXPECTED TO DEVELOP OVER SOUTHWEST NORTH DAKOTA LATER THIS
MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. WINDS WILL THEN
GRADUALLY DIMINISH EARLY THIS EVENING. 

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...SHOULD
USE CAUTION.


NDZ040-041-043-044-131715-
/O.NEW.KBIS.WI.Y.0029.080913T1800Z-080914T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
308 AM MDT SAT SEP 13 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON. 

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO AROUND 40
MPH ARE EXPECTED TO DEVELOP OVER SOUTHWEST NORTH DAKOTA LATER THIS
MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NH
3 follow-up statements
000 
WWUS73 KBIS 131606
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1106 AM CDT SAT SEP 13 2008

...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA
TODAY...

.GUSTY NORTHWEST WINDS 20 TO 40 MPH...BEHIND A COLD FRONT...WILL
CONTINUE OVER SOUTHWEST NORTH DAKOTA THROUGH LATE AFTERNOON. WINDS
WILL GRADUALLY DIMINISH THIS EVENING.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...
SHOULD USE EXTRA CAUTION.

NDZ040-041-043-044-140000-
/O.CON.KBIS.WI.Y.0029.080913T1800Z-080914T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
1006 AM MDT SAT SEP 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

EXPECT GUSTY NORTHWEST WINDS 20 TO 40 MPH THROUGH THE AFTERNOON.
WIND WILL DECREASE THIS EVENING.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...
SHOULD USE EXTRA CAUTION.

$$

JP MARTIN
000 
WWUS73 KBIS 132114
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT SAT SEP 13 2008

...A WIND ADVISORY IS IN EFFECT FOR SOUTHWEST NORTH DAKOTA
THIS EVENING...

.GUSTY NORTHWEST WINDS 20 TO 40 MPH...BEHIND A COLD FRONT...WILL
CONTINUE OVER SOUTHWEST NORTH DAKOTA INTO THIS EVENING. WINDS
WILL BEGIN DECREASING AROUND 6 PM MDT.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...
SHOULD USE EXTRA CAUTION.

NDZ040-041-043-044-140000-
/O.CON.KBIS.WI.Y.0029.000000T0000Z-080914T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
314 PM MDT SAT SEP 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING.

EXPECT GUSTY NORTHWEST WINDS 20 TO 40 MPH INTO THE EVENING...
DECREASING AROUND 6 PM MDT.

MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...
SHOULD USE EXTRA CAUTION.

$$

JP MARTIN
000 
WWUS73 KBIS 140015
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SAT SEP 13 2008

NDZ040-041-043-044-140115-
/O.EXP.KBIS.WI.Y.0029.000000T0000Z-080914T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
615 PM MDT SAT SEP 13 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS OF 15 TO 25 MPH WITH GUSTS TO AROUND 30 MPH WILL QUICKLY
DIMINISH THIS EVENING. THEREFORE THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 13, 2:47 AM MDT, 21 minutes earlier.

Area forecast discussion, Sep 13, 2:47 AM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT SAT SEP 13 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CENTER ON
PRECIPITATION CHANCES OVER THE NEXT 24-36 HOURS...AS WELL AS GUSTY
WINDS DEVELOPING THIS MORNING AND AFTERNOON. WILL AGAIN UTILIZE A
GENERAL MODEL BLEND...LEANING MORE TOWARDS THE ECMWF AND UKMET.

CURRENTLY...TWO DISTINCT UPPER LEVEL S/WV TROUGHS OVER THE
NORTHWESTERN AND NORTH CENTRAL PORTIONS OF THE COUNTRY THIS EARLY
SATURDAY MORNING...BOTH SHOWING UP NICELY ON WATER VAPOR IMAGERY.
THE FIRST WAVE/CLOSED UPPER LOW IS CURRENTLY CENTERED OVER SOUTHWEST
SD...GENERATING A LARGE AREA OF PRECIPITATION OVER WESTERN AND
CENTRAL SD. THIS AREA OF PRECIP IS ROTATING NORTH INTO THE SOUTHERN
FORECAST AREA ATTM...AND WILL CONTINUE TO AFFECT SOUTH CENTRAL AND
EASTERN PORTIONS OF THE CWA THROUGH 18Z AS THIS PARTICULAR UPPER LOW
LIFTS NORTHEAST. THE SECOND S/WV TROUGH IS CURRENTLY MOVING INTO
NORTHWESTERN MT...AND WILL START TO IMPACT OUR LOCAL REGION AROUND
AND AFTER DAYBREAK. AT THE SURFACE AN INVERTED TROUGH STRETCHES FROM
SOUTHEAST MT NORTHEAST THROUGH THE LAKE WINNIPEG REGION...WITH ITS
COLD FRONT JUST NOW ENTERING FAR NORTHWESTERN NORTH DAKOTA.

S/WV/CLOSED UPPER LOW NOW OVER SW SOUTH DAKOTA WILL LIFT
EAST-NORTHEAST THIS MORNING AND INTO CENTRAL PORTIONS OF MINNESOTA
BY EARLY AFTERNOON. ASSOCIATED PRECIP SHIELD/700MB LOW TRACKS
THROUGH THE SOUTHEASTERN THIRD OF THE CWA 12-18Z...AND HAVE
INCREASED POPS SIGNIFICANTLY HERE TO ACCOUNT. ATTENTION THEN
SHIFTS TOWARDS THE NEXT UPPER LEVEL S/WV AS IT MOVES INTO CENTRAL
MONTANA BY 12Z AND INTO FAR NORTHWESTERN ND BY 18Z. ASSOCIATED
PRECIPITATION ALREADY MOVING ACROSS THE GLASGOW MT FORECAST
AREA...WHICH SHOULD BE MOVING INTO MY WEST CENTRAL AND NORTHWESTERN
COUNTIES AROUND DAYBREAK. PRECIPITATION WILL THEN SPREAD OVER THE
MAJORITY OF WESTERN AND CENTRAL ND THIS MORNING AND AFTERNOON. WENT
LIKELY POPS ALONG WITH ISOLATED THUNDER GIVEN THE STRENGTH OF THIS
SYSTEM.

IN ADDITION...THIS UPPER WAVE WILL ACT TO PUSH THE SFC TROUGH
SOUTHEAST TODAY ACROSS THE CWA...CREATING GUSTY NORTH-NORTHWESTERLY
WINDS BEHIND THE SYSTEMS COLD FRONT. STRONGEST WINDS WILL BE IN THE
IMMEDIATE VICINITY OF THE FROPA...WITH THE STRONGEST PRESSURE RISES
OVER SOUTHWEST ND. WILL GO AHEAD WITH A WIND ADVISORY OVER THE FOUR
SOUTHWESTERN COUNTIES AND MENTION 2-3 HOURS OF GUSTY WINDS AREA WIDE
IN THE HWO. FIRE WEATHER CONCERNS WILL BE MINIMAL GIVEN
CLOUDS...PRECIP...AND COOL TEMPS BEHIND THE COLD FRONT DESPITE
STRONG WINDS.

ALL MODELS CONTINUE TO SLOW THE EASTWARD PROGRESSION OF THIS
SYSTEM...AND HAVE INCREASED EVENING POPS TO HIGH CHANCE SOUTH
CENTRAL AND EAST TO ACCOUNT FOR THIS TREND. ALSO KEPT IN OVERNIGHT
PRECIP CHANCES SOUTHEAST...WITH OTHERWISE CLEARING SKIES WEST TO
EAST AS HIGH PRESSURE BUILDS INTO THE REGION. THIS TREND CONTINUES
SUNDAY INTO MONDAY AS A LARGE UPPER LEVEL RIDGE BUILDS OVER THE
WESTERN CONUS...WITH OVERALL PLEASANT DAYS EXPECTED (NEAR/SLIGHTLY
ABOVE SEASONAL TEMPERATURES...RELATIVELY LIGHT WINDS...AND MOSTLY
SUNNY SKIES). ONLY EXCEPTION TO THIS WILL BE SUNDAY/SUNDAY NIGHT AS
AN UPPER LEVEL JET STREAK ROTATING AROUND THE RIDGE BRINGS AN
INCREASE IN CLOUDS. DRY WEATHER AND A GRADUAL WARMING TREND THEN
CONTINUES INTO THE LONG TERM PERIOD.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT...

THE PERIOD BEGINS WITH VERY STRONG ANTICYCLONIC FLOW ALOFT
DOMINATING THE PLAINS AND A DEEP EASTERN PACIFIC TROUGH...WHICH IS
FORECAST TO DIVE FAR ENOUGH SOUTH TO PICK UP THE CUT OFF LOW JUST
OFF THE NORTHERN CALIFORNIA SHORE. MODELS/ENSEMBLES SHOW ABOVE
AVERAGE SPREAD WITH THE EASTERN PACIFIC WAVES.

WITH SUCH A HUGE RIDGE OVER THE REGION...THE FIRST CHANCE FOR
PRECIPITATION DOES NOT OCCUR UNTIL THE VERY END OF THE PERIOD.
HOWEVER...SINCE THERE IS SUCH LARGE SPREAD AMONG
MODELS/ENSEMBLES...HAVE ELECTED TO LEAVE MENTION OF PRECIPITATION
OUT OF THE GRIDS.

CONCERNING UNCERTAINTY AND MODEL/ENSEMBLE
SPREAD...NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER NOTED IN THEIR
MEDIUM RANGE DISCUSSION ISSUED YESTERDAY THAT THE 12 UTC/12 ECMWF
WAS A STRONG OUTLIER WITH EASTERN PACIFIC TROUGHING...BUT THAT THE
12 UTC/12 GFS AND GEFS WERE LIKELY UNDERDONE. THEY ALSO NOTE THAT
THE GREAT PLAINS RIDGING ALOFT MAY BE A BIT FLATTER THAN MODELS
INDICATE. THE NET EFFECT ON NORTH DAKOTA WEATHER WOULD BE TO
INTRODUCE THE POSSIBILITY OF EVENING/NIGHTTIME CONVECTION AS FLATTER
RIDGING SHOULD HAVE LESS CONVECTIVE INHIBITION.

THIS MORNINGS 00 UTC MODEL/ENSEMBLE RUNS TELL A SIMILAR STORY. IN
FACT...THE 00 UTC ECMWF IS NOW SO AMPLIFIED WITH THE TROUGH THAT IT
CLOSES OFF A HUGE MIDDLE/UPPER LEVEL LOW OVER THE SOUTHWESTERN U.S.
AND IS A COMPLETE OUTLIER BY THURSDAY AFTERNOON. RIGHT NOW..IT WOULD
BE A STAB IN THE DARK TO TRY AND GUESS WHEN TO ADD PRECIPITATION
CHANCES INTO THE GRIDS...SINCE PREDICTABILITY IS LOW WHEN
MODELS/ENSEMBLES ARE INDICATING LARGE SPREADS.

&&

.AVIATION...

AN AREA OF DEEP LOW PRESSURE OVER WESTERN SOUTH DAKOTA IS FORECAST
TO PUSH NORTHEASTWARD TODAY. VFR CONDITIONS ARE EXPECTED TO
DETERIORATE THIS MORNING AS A BROAD AREA OF PRECIPITATION MOVES FROM
SOUTHWEST TO NORTHEAST ACROSS SOUTHWESTERN AND CENTRAL NORTH DAKOTA.
EXPECT THAT LIGHT TO MODERATE RAIN SHOWERS MAY LOWER CEILINGS AND
VISIBILITIES TO MVFR CRITERIA FOR THE FIRST HALF OF TODAY. LOOK FOR
ABOUT A 3-HOUR PERIOD OF STRONG GUSTY WINDS TODAY IN DICKINSON.

A SECOND FRONTAL SYSTEM IS FORECAST TO DROP SOUTHEAST OUT OF ALBERTA
AND CAUSE ADDITIONAL AVIATION PROBLEMS LATER TODAY. THIS IS LIKELY
TO PROLONG MVFR CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
NDZ040-041-043-044.

&&

NH/JWS

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.